Dog Ate Too Much Heartworm Medicine
Despite the best-laid plans, overdoses can occur. Classic examples of how this happens include:
As the Blue Cross advises, your first action should be to work out exactly how many tablets or doses the dog has eaten. Save any packaging or take a photograph of it. This helps the vet understand which size tablets the dog ate, and will enable your vet to do a calculation and see if the dog has eaten a toxic dose. Fortunately, these medications carry a wide safety margin. Determining if treatment is necessary depends on whether a toxic dose was ingested or not.
Contact the vet as soon as you suspect your dog may have overdosed. Should the vet decide the dog has eaten a toxic dose relatively recently, the vet may make the dog vomit to get rid of the medication from their stomach. Once 2 hours have passed, the active ingredient will already be in the bloodstream and inducing vomit is of no benefit.
Stay informed! Get tips and exclusive deals. Email Let Dogster answer all of your most baffling canine questions!
Heartgard (sic) Plus comes in flavored tablets. Buster absolutely loves them. In fact, he loves them so much that on August 1, he broke into the closet where they were stored (“someone” hadn’t closed it fully) and ate four of them â€” after I had already given him one. That made five in one day.
Heartgard (it always has, and always will, annoy me to type that word. Dr. Deb, the company still could have trademarked the name if it had spelled guard correctly!) Plus and all monthly oral heartworm preventatives work by killing larval heartworms in the bloodstream before they can become dangerous mature worms. The pill kills any larvae that were contracted in the prior 31 days.
Fortunately, the active ingredients in Heartgard (sic) Plus have good safety margins. Ivermectin, the ingredient that kills heartworm larvae, is present in such low doses that Buster probably could have eaten 12 tablets without ill effects. But Buster is not a Collie or a Sheltie or any type of dog susceptible to the MDR1 mutation â€” these dogs are much more sensitive to that ingredient.
Is that what you should do if your dog does what Buster did? Probably. However, although the safety margin of Heartgard (sic) Plus is good, there are variations in reactions among individual dogs. So you should contact your vet if your dog overindulges in his heartworm preventative.
What Will Happen If My Dog Ate Too Much Heartgard?
As explained above, Heartgard contains the active ingredients ivermectin and pyrantel pamoate. You will be very glad to learn that it is actually very difficult for a dog to overdose on Heartgard due to its overall safety as a product.
Since in this case you only accidentally gave your dog a double dose of Heartgard, it likely won’t result in any adverse symptoms at all.
There will be no long term side effects to speak of, and if your pup does experience any negative side effects it will most likely just be in the form of mild, transient stomach upset.
It may still be helpful to learn what’s in a Heartgard tablet, just in case, you know, your dog decides to feast on 10 packets in the near future.
Ivermectin is considered to be very safe for dogs, as it does not have a long half-life in the body and is completely processed within 48 hours.
Not only that, it also has a very wide margin of safety, and dogs would have to consume over 0.45mg (450mcg) per pound of body weight of ivermectin to experience any symptoms of toxicity.
Even multiple accidental doses are unlikely to result in any long-term, or short-term, negative side effects for your dog.
Given that one Heartgard Plus tablet for dogs up to 25 pounds contains only 68 micrograms (mcg) of ivermectin, even a mere 10-pound dog would have to eat 66 tablets(!) for any potential poisoning to arise.
Chances are you don’t have 66 pills of Heartgard lying around at home!
Even so, herding breeds (such as Collies) are especially sensitive to the effects of ivermectin and may be affected by even a slight overdose.
This is due to a genetic mutation in the MDR-1 gene in their brain, which affects the blood-brain barrier. Therefore, it is advised to take the dog to the vet immediately if they have ingested a large amount of heartworm medication.
Younger dogs are also generally more susceptible than adult canines to the side effects of medications and overdoses.
When overdosed, ivermectin can negatively affect the dog’s central nervous system and impede nerve transference.
Some of the symptoms of ivermectin toxicity can include:
Similarly to ivermectin, pyrantel pamoate is very safe and can be given safely at higher-than-indicated doses due to its low GI absorption. Dogs can safely be administered up to 14.5mg of pyrantel pamoate per kilogram of body weight.
Symptoms of toxicity may begin to show if a dog ingests an amount of pyrantel pamoate greater than 690mg per kilogram of body weight.
Given that one Heartgard Plus tablet for dogs up to 25 pounds contains only 57 milligrams (mg) of pyrantel pamoate, even a mere 10-pound (4.5kg) dog would have to eat 54 tablets(!) for any potential poisoning to arise.
(Just a note that mathematics is not my strong suit: Though I am quite certain the numbers are correct, the overall point I’m trying to get across is that it takes an EXAGGERATED amount of Heartgard tablets for an overdose to occur.)
When it is somehow overdosed, signs of pyrantel pamoate poisoning can include:
What happens if a dog eats too much heartworm medicine?
Acute symptoms can occur within 4 to 12 hours of ingestion, while milder symptoms may become apparent over 2 or 3 days. Symptoms can include: Lethargy or depression. Disorientation.
Can a dog get sick from Heartgard?
Will Heartgard hurt my dog?
Can I give my dog 2 doses of Heartgard?